Hail, Moore
- When
- May 31, 11:50 AM EST
- Where
- Moore County, Cameron
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.333, -79.250
5 hail, 2 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 31, 9:25 AM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1025 AM EDT SAT MAY 31 2003 CURRENT RAINFALL SEEMS TO BE DUE TO MID LEVEL SPEED CONVERGENCE. SURFACE DEWPOINTS SHOULD NOT RISE TOO MUCH THIS AFTERNOON. CLEARING LINE IN FOOTHILLS AT 10 AM MOVING WITH SPEED OF SHOWERS (40KT) AND SOME SUNSHINE OVER OUR AREA WILL WARM THINGS UP. SEVERE WEATHER THREAT BASED ON ACTIVITY NOT YET ON THE RADAR BUT MODELS ARE BRINGING EVERYTHING TOGETHER FOR AN EVENT. DECENT DIVERGENCE AT 250MB KEYING ON THE NORTH HALF OF OUR AREA THIS AFTERNOON. 11-13 PER SECOND VORT CENTER AT 500 MB TO THROW PVA OVER THE AREA. AT THE SURFACE NICE SPEED CONVERGENCE/CONFLUENCE LINE TO CROSS THE AREA THIS AFTERNOON WITH EMPHASIS ON THE NORTH AND ALSO IN THE SOUTHEAST LATE AFTERNOON. OUR SOUTHWEST LEAST FAVORED BUT SEVERE THREAT NOT ZERO THERE. WET BULB ZERO POTENTIALLY TO DESCEND AS LOW AT 9700 FEET. ADDED WRINKLE OF POSSIBLE SURFACE LOW DEVELOPING NORTH OF THE VIRGINIA BORDER AS DEPICTED ON MESO ETA MODEL. NO CLOSED CIRCULATION BUT THE SYSTEM DOES KINK THE WIND FIELD AND ALLOW FOR ADDITIONAL HELICITY IN THE VERTICAL WIND FIELD. THUS ALMOST ANYTHING IS POSSIBLE TODAY. WILL PLACE SLIGHT EMPHASIS ON THE NORTH IN AN UPDATED WEATHER OUTLOOK. TEMPERATURES TRICKY TODAY. FELL SHORT OF FULL SUN HIGHS WITH JUST CIRRUS FRIDAY. POTENTIAL FOR 86 ACROSS THE NORTH BUT SHOULD COME UP SHORT ALL AREAS. CLEAR SKIES ALREADY IN PARTS OF OUR WEST AND TEMPERATURES SHOULD JUMP WITH SOUTHWEST WINDS AND SUNSHINE. A CRAP SHOOT BUT NEAR 80 PERHAPS ALL WE CAN GET BEFORE CLOUDS AND STORMS RETURN. WITH SEVERE THREAT FOR TODAY...VERY LITTLE BEYOND TODAY HAS BEEN EXAMINED. WILL TAKE A QUICK LOOK BUT LEAVE CLOSE EXAMINATION TO THIS AFTERNOON WHEN OUR STAFFING WILL INCREASE. .RAH...NONE. RLH
NCZ007>011-021>028-038>043-073>078-083>086-088-089-311045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 500 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A MODERATE RISK OF SEVERE STORMS OVER CENTRAL NORTH CAROLINA TODAY INTO EARLY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE TRIAD AREA BY MID MORNING AND SPREAD EAST ACROSS THE AREA. THEN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AS A COLD FRONT PUSH EAST ACROSS THE AREA. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND POSSIBLE TORNADOES...ESPECIALLY THIS AFTERNOON INTO THE EARLY EVENING ACROSS THE COASTAL PLAIN AND SANDHILLS...ALONG AND EAST OF A LINE FROM ROANOKE RAPIDS...NASHVILLE...CLAYTON... LILLINGTON...TO FAYETTEVILLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A CHANCE FOR LATE DAY SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION WILL MOST LIKELY BE NEEDED LATER THIS MORNING...THIS AFTERNOON INTO EARLY EVENING. RA
NCZ007>011-021>028-038>043-073>078-083>086-088-089-010118- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1219 PM EDT SAT MAY 31 2003 ...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS OVER CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH THIS EVENING... .SYNOPTIC PATTERN... STRONG LOW PRESSURE MOVING FROM THE OHIO VALLEY TO THE MARYLAND- DELAWARE REGION BY EARLY TONIGHT WILL PUSH A VIGOROUS COLD FRONT FROM THE WEST INTO CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. HAZARDOUS WEATHER... A LINE OF SCATTERED SHOWERS AND THUNDERSTORMS IS EXPECTED DEVELOP AND MOVE FROM WEST TO EAST ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. WINDS AND INSTABILITY WILL BE INCREASING OVER THE AREA DURING THE DAY. THIS WILL INCREASE THE CHANCES OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT COMING FROM DAMAGING DOWNBURST WINDS AND POSSIBLY TORNADOES. LARGE HAIL IS ALSO A POSSIBILITY WITH THESE STORMS. THE THREAT APPEARS GREATEST IN THE NORTHWEST PIEDMONT AFTER 2 PM AND IS FORECAST TO SPREAD TO THE EAST TOWARD SUNSET. THE THREAT FOR SEVERE WEATHER WILL INCREASE ACROSS THE SANDHILLS AFTER 5 PM AND CONTINUE INTO THE EVENING HOURS. THE WADESBORO ALBEMARLE AREA POTENTIAL FOR SEVERE WEATHER IS LOWER THAN THE ABOVE MENTIONED AREAS BUT IS NOT ZERO. SKYWARN SPOTTERS... SKYWARN NETWORK ACTIVATION WILL LIKELY BE NEEDED IN THE NORTHWEST PIEDMONT AFTER 3 PM AND ACROSS CENTRAL NORTH CAROLINA FROM LATE AFTERNOON INTO THE EVENING HOURS. EMERGENCY OFFICIALS AND RESIDENTS OF CENTRAL NORTH CAROLINA SHOULD TAKE NOTE OF THIS HEIGHTENED RISK FOR SEVERE WEATHER TODAY AND SHOULD CLOSELY MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS. MODERATE RISK FOR SEVERE WEATHER IS ONLY FORECAST FOR NORTH CAROLINA ABOUT ONCE EVERY TWO YEARS. STAY CONNECTED TO THE LOCAL MEDIA OR MONITOR NOAA WEATHER RADIO THROUGHOUT TODAY AND THIS EVENING UNTIL THE THREAT PASSES. BE PREPARED TO TAKE APPROPRIATE ACTIONS IF WATCHES OR WARNINGS ARE ISSUED OR IF SEVERE WEATHER IS SPOTTED IN YOUR AREA. RLH
The Raleigh/Durham radar (KRAX), 78 km away, was scanning. The volume nearest the first event began at 16:52 UTC.
5 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Trees and powerlines were blown down along highway 742, and there were several reports of a tornado sighting in the area.
Trees were blown down, one fell onto a powerline.
A brief tornado touchdown twisted and blew down large trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355603, 5355675, 5355676, 5355677, 5355678, 5355679, 5355680, 5355681.